Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 154, NWS Twin Cities, MN

August 9, 2025Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2025, 2:29 AM CDT for Wright County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 2:29 AM CDT (07:29 UTC)
Expired
Aug 9, 2025, 2:56 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4021 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KMPX 090729
SVRMPX
MNC171-090815-
/O.NEW.KMPX.SV.W.0154.250809T0729Z-250809T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
229 AM CDT Sat Aug 9 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Wright County in central Minnesota...

* Until 315 AM CDT.

* At 229 AM CDT, a severe thunderstorm was located near Howard Lake, 
  or 12 miles west of Buffalo, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained spotters reported.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Buffalo, St. Michael, Otsego, Monticello, Big Lake, Albertville, 
  Cokato, Maple Lake, Howard Lake, Rassat, Buffalo Airport, Lake 
  Maria State Park and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm has produced large hail.

&&

LAT...LON 4502 9420 4517 9423 4534 9386 4533 9383
      4531 9381 4530 9377 4530 9369 4524 9352
      4520 9363 4521 9364 4520 9366
TIME...MOT...LOC 0729Z 245DEG 25KT 4512 9411

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
535 
WWUS53 KMPX 090748
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
248 AM CDT Sat Aug 9 2025

MNC171-090815-
/O.CON.KMPX.SV.W.0154.000000T0000Z-250809T0815Z/
Wright MN-
248 AM CDT Sat Aug 9 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT 
FOR CENTRAL WRIGHT COUNTY...

At 248 AM CDT, severe thunderstorms were located along a line from 
over Monticello to near Cokato, or along a line from 9 miles 
northeast of Buffalo to 14 miles northeast of Hutchinson, moving 
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Buffalo, St. Michael, Otsego, Monticello, Albertville, Cokato, 
  Howard Lake, Buffalo Airport, Rassat and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing large hail.

Torrential rainfall is also occurring with these storms and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4502 9420 4512 9419 4531 9381 4529 9376
      4530 9369 4524 9352 4522 9359 4521 9360
      4521 9362 4520 9363 4521 9364
TIME...MOT...LOC 0729Z 245DEG 25KT 4524 9394 4497 9432

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
710 
WWUS53 KMPX 090756
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
256 AM CDT Sat Aug 9 2025

MNC171-090806-
/O.CAN.KMPX.SV.W.0154.000000T0000Z-250809T0815Z/
Wright MN-
256 AM CDT Sat Aug 9 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR CENTRAL WRIGHT 
COUNTY...

The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
Therefore, the warning has been cancelled. However, heavy rain is 
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for a 
portion of central Minnesota.

&&

LAT...LON 4502 9420 4512 9419 4531 9381 4529 9376
      4530 9369 4524 9352 4522 9359 4521 9360
      4521 9362 4520 9363 4521 9364
TIME...MOT...LOC 0748Z 245DEG 25KT 4529 9377 4502 9415

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:18 AM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week.
  • A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe.
  • Much more tranquil weather conditions from late Saturday through much of next week.
Area forecast discussion, Aug 9, 12:18 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1218 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Elevated heat and humidity of today becomes noticeably less so
  starting Saturday, continuing into next week.

- A round of thunderstorms is likely late this evening into
  early Saturday morning, with a few storms possibly strong to
  severe.

- Much more tranquil weather conditions from late Saturday
  through much of next week.

&&

.UPDATE...
Issued at 1016 PM CDT Fri Aug 8 2025

Thunderstorms are beginning to develop across western Minnesota
along a frontal boundary. The 09.00z MPX sounding shows a strong
cap (~24C at 800mb), but the profile out of ABR is more
favorable with considerably cooler temperatures aloft. The
convection that has managed to develop near KAXN has overcome
what capping does exist (although it's been slow to intensify),
but appears that it's becoming more organized. Anticipating
this line to fill in to the south over the next couple of hours
and continue to move to the northeast through early morning. A
Severe Thunderstorm Watch has been issued, with the main threats
being large hail initially before transitioning to more of a
damaging wind threat.

&&

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 8 2025

A fairly extensive stratocumulus deck has lingered across
central-southern MN and western WI throughout the day in the
wake of early morning convection. In addition, this cloud cover
has generally remained north of a warm front wobbling over the
MN/IA border which has had a hard time pushing northward through
the day today. This has not only kept instability from rising
higher than expected but has also kept temps/dewpoints/heat
index values lower than expected. The first result of this has
been the early cancellation of all heat advisory headlines
across the WFO MPX coverage area. The next result has been lower
CAPE/higher CINH across the area, evidenced by showers trying
to move into southern MN from the FSD area that has been
weakening while shifting eastward and racing away from the
nearly north-south oriented cold front over the far eastern
Dakotas.

Nevertheless, there is still sufficient instability in advance
of the cold front per SPC analysis, including MUCAPE in the
4000-5000 j/kg range, over the southern 1/3 of MN that
additional storms could take advantage of later this evening
into the overnight hours should deep layer shear better align
with the progression of the surface cold front. There is still
plenty of uncertainty as to whether thunderstorms that develop
this evening over the eastern Dakotas and progress eastward
across central-southern MN can become surface based to tap into
the high instability. So while there is little doubt that
thunderstorms will develop this evening, thus having PoPs into
the Likely category, it is a matter of the storm strength and
them being elevated vs surface-based, which if surface-based,
they could then tap into the low-level MUCAPE and the strong
low-level jetting and bulk shear. So, overall a conditional and
uncertain scenario for severe weather is expected tonight. The
main hazard still looks to be damaging wind gusts, but large
hail and a few tornadoes cannot be ruled out.

The precipitation will have pushed through the bulk of the
coverage area by daybreak Saturday morning with only a few
generic (non- severe) thunderstorms possible by that point as
the cold front makes continued progress eastward through the day
Saturday. This will drop the precip chances across the area
from west to east and also make for cooler and less humid
conditions across the coverage area. Highs will only range from
the upper 70s to mid 80s on Saturday.

For next week, very similar day-to-day conditions are expected
with very few chances for precipitation. In fact, many
locations may well experience no precipitation for the entire
week. This is due to generally high pressure prevailing at the
surface, even despite the arrival of a frontal boundary midweek
that looks mainly dry, and weak ridging aloft to keep
appreciable trough axes away from the area. Highs will remain in
the upper 70s to mid 80s range with tolerable humidity levels.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1207 AM CDT Sat Aug 9 2025

The first 6 or so hours of the period will be dealing with
ongoing TSRA across most of the sites with the exception of
AXN/RWF, with storms generally arriving earlier in the west and
later in the east. Brief MVFR/IFR conditions are possible as
storms move through, with VFR returning quickly behind the cold
front as skies clear out by the second half of the period. Winds
will shift towards 240-270 and weaken below 7kts behind the
front as well. We may need some short term AMDs to handle the
convection as the storms move through as we have yet to see the
line fully materialize along the cold front.

KMSP...Compared to the 00z TAF, the main change is a slight
timing difference in the TEMPO group for TSRA. We may see brief
MVFR/IFR conditions from TSRA. Otherwise we improve to FEW250
by 22-23z.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 5kts.
MON...VFR. Wind W 5kts.
TUE...VFR. Wind SW 5-10kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...Dye
DISCUSSION...JPC
AVIATION...TDH
Hazardous weather outlook, Aug 8, 6:51 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Fri Aug 8 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
651 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Clusters of thunderstorms will likely develop along a cold front
this evening across western Minnesota and track eastward through
the overnight hours. A few thunderstorms may be severe, with the
main hazards being large hail and damaging winds. A tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lingering thunderstorms are possible across portions of western
Wisconsin and southern Minnesota on Saturday. Severe weather
chances are low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight into early
Saturday morning.

In the hours before

Local storm report, Aug 8, 10:13 PM CDT, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1013 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             Sauk Centre             45.74N 94.96W
08/08/2025  M1.00 Inch       Stearns            MN   Trained Spotter

&&

TDH
Local storm report, Aug 8, 10:17 PM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1017 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             Sauk Centre             45.74N 94.96W
08/08/2025  M0.88 Inch       Stearns            MN   Trained Spotter

            Corrects previous hail report from Sauk
            Centre.

&&

TDH
Special weather statement, Aug 8, 10:25 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1025 PM CDT Fri Aug 8 2025

MNZ048-049-057-090400-
Kandiyohi MN-Pope MN-Stearns MN-
1025 PM CDT Fri Aug 8 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN KANDIYOHI...
SOUTHEASTERN POPE AND NORTHWESTERN STEARNS COUNTIES UNTIL 11 PM
CDT...

At 1025 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles northeast of Brooten to 7 miles
northeast of Kerkhoven, or extending from 27 miles southeast of
Alexandria to 11 miles northwest of Willmar, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  New London, Spicer, Brooten, Belgrade, Green Lake, Norway Lake,
  Greenwald, Elrosa, Meire Grove, Georgeville, Sibley State Park and
  Padua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4527 9525 4557 9515 4567 9484 4523 9485
      4523 9525 4524 9525 4524 9526
TIME...MOT...LOC 0324Z 243DEG 23KT 4559 9504 4541 9513 4524 9521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dunleavy
Special weather statement, Aug 8, 11:07 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Fri Aug 8 2025

MNZ049-057-058-090445-
Kandiyohi MN-Meeker MN-Stearns MN-
1107 PM CDT Fri Aug 8 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEEKER...
NORTHEASTERN KANDIYOHI AND WESTERN STEARNS COUNTIES UNTIL 1145 PM
CDT...

At 1107 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles south of Melrose to near
Willmar, or extending from 30 miles north of Willmar to near
Willmar, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Willmar, Melrose, Paynesville, New London, Spicer, Freeport, Green
  Lake, New Munich, Greenwald, Elrosa, Meire Grove, Lake Henry,
  Spring Hill, Regal, Georgeville, Hawick, Paynesville Airport, Lake
  Koronis Regional Park, Sibley State Park and St. Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4514 9507 4561 9494 4575 9468 4521 9469
TIME...MOT...LOC 0407Z 241DEG 18KT 4554 9485 4546 9490 4535 9496
4519 9500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dunleavy
Local storm report, Aug 9, 2:21 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
221 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Hail             3 SSE Dassel            45.04N 94.29W
08/09/2025  E0.75 Inch       Meeker             MN   Public

&&
Local storm report, Aug 9, 2:22 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
222 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Hail             Maple Lake              45.23N 94.00W
08/09/2025  E0.75 Inch       Wright             MN   Public

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 8, 9:31 PM CDTSpecial Weather StatementMPXPope44 min
Aug 8, 10:19 PM CDTSevere Thunderstorm WarningMPXPope, Stearns, Todd41 min
Aug 8, 10:25 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Aug 8, 10:52 PM CDTSevere Thunderstorm WarningMPXStearns, Todd17 min
Aug 8, 11:07 PM CDTSpecial Weather StatementMPXKandiyohi38 min
Aug 8, 11:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns39 min
Aug 9, 1:39 AM CDTSevere Thunderstorm WarningMPXSherburne, Wright38 min
Aug 9, 1:46 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 9, 4:45 AM CDTSpecial Weather StatementMPXHennepin, Ramsey90 min
Aug 9, 9:27 AM CDTSpecial Weather StatementMPXFreeborn33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.